Every medication can have side effects. That’s a given. Whether or not you can live with the side effect is the big question. I take a medication given to many with some form of dementia Aricept. It has many possible side effects. The most common are generally minor and include nausea, headache, diarrhea, and abnormal dreaming. I experience the latter. Fortunately, I now understand what’s going on and can live with it, knowing that, for me, Aricept has truly been a “life" saver. Not in the literal sense, of course, but in the figurative sense. It has helped to improve my cognitive abilities, so I can live with the dreams”
When I first took Aricept, I soon began having bizarre dreams which were especially bright and memorable. (My sister tells me I have always had very active dreaming so this medication just exacerbates it.) One of the first nights after beginning to take Aricept, I closed my eyes and huge brightly colored slot machines kept flowing through the "vision of my mind". Whoaaaa What a ride THAT was! It was so SURREAL!!! I remember watching them with such incredulity. The real dreams were just as wild. I was worried about losing my mind"what was happening? So, I asked my neurologist. He told me it was a side effect of Aricept and that, if it became bothersome, I would have to stop taking it. I decided to continue taking the medication, and I’m glad I did. Oh yes, I still have the strange and bright dreaming. Occasionally, they are very scary, and I cry out in the night. My husband awakens me. (However, if he doesn’t keep me awake for awhile, I immediately go back into the same dream.)
Last night, though, is an example of why I choose to continue to take Aricept. Many of my vivid dreams involve my family. Sometimes, we are going on adventures. Other times, I am back in my childhood home. Last night, I was there with my younger brother and mother, whose husband (our father) had just left us. It was a weird dream, mixing in reality and fiction. My mother left for an appointment. I looked around and the house seemed " empty. The table had no tablecloth. The blinds were bent and broken" My brother and I put on a tablecloth. I turned on the outside lights so my mom could easily find her way to the door. Soon, we were joined by my older twin brothers, Glenn and David. (Glenn was killed just over a year ago in a motorcycle accident.) The dream continued, but I won’t bore you with the details. My point to be made is that this dream and its vivid details and colors allowed me a few more moments with my brother Glenn and my mother, both of whom have passed away. Does that make me sound crazy? Maybe. I don’t care, though. The time I spend in dreams with the loved ones who are no longer with us is most precious to me. The dreams are strangely comforting. If that makes me crazy, so be it!!! Aricept’s side effects bring about these encounters. I can live with the other bizarre dreams as long as they are balanced with ones with my brother and mother.
I’m sure there are others out there taking Aricept who have changes in their dreaming. I sure would love to hear from you. Please write back. Please comment. Share your experience with Aricept.